Prolonged neuromuscular damage following cortico-steroids and muscle-relaxants

Y. Sharabi, E. Segal, E. Grossman

Research output: Contribution to journalArticlepeer-review

Abstract

Many patients mechanically ventilated for acute respiratory failure, are treated with medication that includes a combination of cortico-steroids and non-depolarizing neuromuscular-blocking agents (NNBa). A third of them can be expected to develop delayed neuromuscular damage, which may be severe and prolonged. We describe a 50-year-old man who suffered from acute myeloid leukemia and was ventilated due to pneumonia. He was treated with pancuronium and cortico-steroids, and during recovery suffered quadriparesis that lasted several months. Typically this damage is purely motor and is accompanied by absent tendon-reflexes, sometimes with elevated creatin-kinase. Muscle biopsy usually shows deletion and degeneration of thick myosin filaments. The phenomenon is related to the duration of NNBa treatment, and probably results from an adverse synergistic effect on muscle tissue of the cortico-steroids and cortico-steroid-like NNBa given the immobilized patient. Awareness of this adverse effect of steroids and pancuronium, the use of passive mobilization, shortening the use of NNBa and early rehabilitation would minimize disability due to this phenomenon.

Original languageEnglish
Pages (from-to)1030-1032+1086
JournalHarefuah
Volume138
Issue number12
StatePublished - 15 Jun 2000

Keywords

  • Mechanical ventilation
  • Neuro-muscular blocking agents
  • Paralysis
  • Steroids, adverse-effect

Fingerprint

Dive into the research topics of 'Prolonged neuromuscular damage following cortico-steroids and muscle-relaxants'. Together they form a unique fingerprint.

Cite this